Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 174, NWS Midland/Odessa, TX

October 31, 1998Brewster County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 31, 1998, 8:19 PM CST for Brewster County, Terrell County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 31, 1998, 8:19 PM CST (02:19 UTC)
Expired
Oct 31, 1998, 9:20 PM CST
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Brewster County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 219 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 31, 9:10 PM CSTThunderstorm WindDryden, TXA large isolated thunderstorm developed in central Brewster Country and tracked NE into Terrell County where it knocked down power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1998-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1998-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
763 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 010220
SVRMAF

TXC043-443-010320-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
819 PM CST SAT OCT 31 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BREWSTER COUNTY IN WESTERN TEXAS
  TERRELL COUNTY IN WESTERN TEXAS

* UNTIL 920 PM CST

* AT 816 PM CST...MIDLAND DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 22 MILES SOUTHWEST OF SANDERSON...MOVING EAST
  NORTHEAST AT 30 MPH.  ANOTHER SEVERE THUNDERSTORM WAS LOCATED 10
  MILES SOUTH OF SHEFFIELD AND WAS MOVING EAST NORTHEAST AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM ARE...SANDERSON AND
  DRYDEN.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

AKL/DC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 2:35 PM CST, 5 hours 44 minutes earlier.

Area forecast discussion, Oct 31, 2:35 PM CST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
235 PM CST SAT OCT 31 1998

NOT MUCH TIME FOR A DETAILED DISCO THIS GO AROUND. A LINE OF T-STORMS
CONTINUED TO DVLP EXTDG FROM NEAR FST TO JUST WEST OF MAF TO EAST OF
LBB. A PAC CDFNT WAS MOVING EAST ACROSS THE AREA...ASSOCD WITH THE
T-STORM ACTIVITY. ANOTHER FRONT WITH MUCH COOLER AIR SHUD MOVE SOUTH
ACROSS THE REGION OVERNITE...AS THE SFC LOW MOVE EASTWARD. THE ETA
WAS TRACKING THE UPPER VORT AND SFC LOW FURTHER SOUTH THAN THE NGM.

CORRESPONDING...QPF OUTPUT FROM THE ETA THRU TMRW MORNING SHOWS
ALMOST AN INCH OVER THE DRY CNTL PERMIAN BASIN...WHILE THE NGM HAD
IT'S MAX AMOUNT FURTHER NORTH. WILL WATCH FOR FLASH FLOODING POTNL
FOR AREAS THAT RECEIVED EXCESSIVE PCPN LAST NITE. JAL NM RECEIVED
ABOUT 4 INCHES FROM REPEAT T-STORMS FRIDAY EVENING.

TEMPS WILL BE DRAMATICALLY COOLER TMRW AS COOL CANADIAN AIR SPILL
SOUTHWARD. DRY WX CAN BE EXPECTED ALL AREAS EXCEPT OUR FAR SERN
CORNER SUNDAY. THANK TO THE RFC...SPC...AND LBB FOR EARLIER COOR.

MAF  53/65  60/10
CNM  49/64  20/5
MRF  43/67  40/5
P07  55/71  50/5

RSB/MEY

In the hours before

Special weather statement, Oct 31, 6:10 PM CST, 2 hours 9 minutes before
TXZ045>048-050>052-061>063-068>070-075-081-082-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
610 PM CST SAT OCT 31 1998

SEVERE THUNDERSTORM WATCH NUMBER 878 CONTINUES UNTIL 8 PM FOR THE
COUNTIES OF...SCURRY...HOWARD...GLASSCOCK...REAGAN...UPTON...
CRANE...MIDLAND...ECTOR...PECOS...TERRELL...AND BREWSTER.

THE COUNTIES OF GAINES...ANDREWS...DAWSON...MARTIN...BORDEN.
THUNDERSORM WATCH NUMBER 878 HAS BEEN CANCELLED.  THE STfRONGEST
THUNDERSTORMS HAVE MOVED EAST OF THESE COUNTIES.  EVEN THOUGH THE
SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE ABOVE
COUNTIES...SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE OVER
THIS AREA THIS EVENING.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 7:13 PM CSTFlash Flood WarningMAFPecos3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.